This Is What Happens to Your Body When You Go Off Birth Control

Kelsey Clark

The only thing more unnerving than going on the pill is going off of it—especially if you've been taking it every day since you were a teenager. The idea of removing hormones that your body has grown accustomed to can be a bit scary, to say the least. While you may have known what to expect when starting an oral contraceptive (potential weight gain, clearer skin, mood swings), the side effects of going without it aren't as well-known.

"A lot of people think that when you come off a contraceptive like the pill that you'll experience an abundance of side effects because your body is 'adjusting,' but this isn't necessarily the case," writes Cris Beer, an Australia-based practitioner, speaker, and author of Healthy Habits.

She does mention that the pill can sometimes mask underlying hormonal imbalances, meaning some new health issues could spring up once you go off of it. What's more, you could experience hormonal headaches, endometriosis, heavy period bleeding, PMS, fluid retention, acne, and sore breasts before that time of the month. In other words, whatever issues you had with your period before going on the pill could possibly return.

In terms of fertility, Beer says you'll be back to how you were before you started taking birth control within one to two months of going off the pill or having an IUD removed. "The higher the dose of the oral contraceptive pill, potentially the longer it [will] take for your hormones to return," she says. "The exception being for the Depo-Provera injection, which is given every three months. In this case, your period may take longer to return, sometimes up to one year."

For more, read up on the common mishap that makes birth control pills less effective.

Read more stories on healthy living and follow us on Pinterest.

Add a Comment

More Stories
1